Texas, 2015

Flash Flooding and Flood in Texas, July 8, 2015

July 8, 2015 · NWS FWD · 5 events in 1 county or zone

A north to south oriented front became stationary across the western third of north Texas. The front became the focus for thunderstorm development, a few of which produced heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A north to south oriented front became stationary across the western third of north Texas. The front became the focus for thunderstorm development, a few of which produced heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 8, 5:53 AM CST, 7 minutes earlier.

Area forecast discussion, Jul 8, 5:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
653 AM CDT WED JUL 8 2015

.AVIATION...
/12Z TAFS/

CONCERNS...MVFR CEILINGS AND IFR VSBY WITH HEAVY RAIN.

A BAND OF SHOWERS WITH EMBEDDED HEAVY RAIN CONTINUES TO SLOWLY
APPROACH METROPLEX TAF SITES. FORT WORTH AIRPORTS WILL HAVE THE
BEST CHANCE OF SEEING RAIN THIS MORNING. MVFR CEILINGS WILL
ACCOMPANY THE ACTIVITY...AND THE HEAVIEST DOWNPOURS MAY REDUCE THE
VISIBILITY INTO THE IFR CATEGORY. THE ACTIVITY WILL GRADUALLY
DIMINISH IN INTENSITY BY MIDDAY AS THE LLJ WEAKENS. TONIGHT WILL
BE RAIN-FREE REGIONWIDE...BUT MVFR CEILINGS WILL LIKELY RETURN IN
TIME FOR THE MORNING PUSH ON THURSDAY.

25

&&

.PREV DISCUSSION... /ISSUED 320 AM CDT WED JUL 8 2015/
A LINE OF RAIN AND A FEW EMBEDDED THUNDERSTORMS DEVELOPED ALONG A
QUASI-STATIONARY COLD FRONT THAT IS CURRENTLY SITUATED FROM NEAR
GAINESVILLE TO MINERAL WELLS TO COMANCHE. CONVECTIVE ACTIVITY
INCREASED DURING THE LATE EVENING AND OVERNIGHT HOURS AS A LOW
LEVEL JET ORGANIZED ACROSS THE REGION AND ENHANCED LIFT ACROSS THE
BOUNDARY. THIS CONVECTION IS EXPECTED TO CONTINUE TO PERSIST WITH
REDEVELOPING CELLS ESSENTIALLY TRACKING ACROSS THE SAME AREA
THROUGH THE MORNING HOURS. BY MIDDAY THE BAND MAY SHIFT NORTHWARD
AND REORIENT ITSELF IN A MORE WEST TO EAST CONFIGURATION AS THE
FRONT BEGINS TO RETREAT NORTHWARD IN RESPONSE TO THE PRESSURE
FALLS OCCURRING ACROSS THE PLAINS. THUS SEVERAL MORE HOURS OF
RAINFALL IS FORECAST ACROSS THE WESTERN AND NORTHWESTERN
ZONES...WHICH MEANS FLASH FLOODING AND RIVER FLOODING WILL BE A
CONCERN THROUGH THE MORNING HOURS.

THE FLASH FLOOD WATCH CONTINUES THROUGH NOON...AND THERE IS A
POSSIBILITY IT COULD BE EXTENDED A FEW HOURS...BUT BELIEVE
RAINFALL COVERAGE AND INTENSITY WILL RAPIDLY DIMINISH BY EARLY
AFTERNOON. A VERY TIGHT POP GRADIENT EXISTS OVER THE REGION
TODAY...WITH 80-100 PERCENT OVER THE NW ZONES...DROPPING DOWN TO
10-20 PERCENT SOUTH OF A GOLDTHWAITE TO WAXAHACHIE TO SULPHUR
SPRINGS LINE. IN FACT ACROSS THE METROPLEX...WE HAVE 80 PERCENT IN
NW TARRANT COUNTY AND JUST 20 PERCENT IN SE DALLAS COUNTY. THE
EASTERN-MOST COUNTIES OF THE FLASH FLOOD WATCH MAY ESCAPE THE
HEAVY RAINFALL...BUT THERE IS NOT ENOUGH CONFIDENCE TO CANCEL THEM
AT THIS TIME. THIS IS BECAUSE THE CONVECTION MAY PRODUCE ENOUGH OF
A COLD POOL FOR IT TO TRY TO BUILD EASTWARD INTO THE LOW LEVEL
FLOW RESULTING IN AN EASTWARD SHIFT OF THE HEAVY RAIN AXIS. AGAIN
THE PROBABILITY OF THIS OCCURRING IS LOW...BUT NOT LOW ENOUGH TO
START CLEARING COUNTIES FROM THE WATCH AT THIS TIME.

THE CONVECTION THAT HAS DEVELOPED HAS BEEN VERY EFFICIENT AT
PRODUCING HEAVY RAINFALL WITH RAIN RATES UP TO 2 INCHES PER HOUR.
STANDARD LEGACY RADAR RAINFALL ESTIMATES WERE UNDERESTIMATING RAIN
TOTALS BY A FACTOR OF 2 AND THE KFWS RADAR WAS SWITCHED TO A
TROPICAL Z-R RELATIONSHIP WHICH SHOULD DO A BETTER JOB AT
ESTIMATING RAINFALL THROUGH THE REMAINDER OF THE EVENT. STILL
WOULD NOT BE SURPRISED TO SEE RADAR UNDERESTIMATION CONTINUE GIVEN
THE VERY FAVORABLE MOISTURE AND THERMODYNAMIC ENVIRONMENTAL
PROFILE FOR RAIN TO FORM FROM COLLISION-COALESCENCE. THIS PROCESS
IS BASICALLY THE SLOW AMALGAMATION OF TINY SUSPENDED WATER
DROPLETS INTO BIGGER RAINDROPS. USUALLY MOST OF THE RAINFALL WE
RECEIVE HERE IS FROM A PROCESS THAT INVOLVES ICE PARTICLES IN THE
CLOUD...WHICH IS SIGNIFICANTLY LESS EFFICIENT AT CONVERTING WATER
VAPOR INTO PRECIPITATION THAT REACHES THE GROUND. RAINDROPS FORMED
VIA COLLISION-COALESCENCE TEND TO BE MUCH SMALLER AND THEREFORE
THE RADAR REFLECTIVITY SIGNAL IS MUCH LOWER. SO IN THIS SITUATION
EVEN 40-50 DBZ ECHOES ARE INDICATIVE OF HEAVY RAIN.

HIGH TEMPERATURES WILL BE UNSEASONABLY COOL OVER THE NORTHWESTERN
ZONES TODAY...LIKELY ONLY TOPPING OUT NEAR 80...BUT IT WILL BE
INCREASINGLY WARMER AND MORE SEASONAL THE FARTHER SOUTHEAST ONE
TRAVELS ACROSS THE CWA WITH LOW 90S FORECAST FOR THE SOUTHEAST
ZONES. SOUTH WINDS WILL CONTINUE AT 10 TO 15 MPH INTO TONIGHT.
WILL KEEP TONIGHT/S FORECAST RAIN-FREE OVER THE ENTIRE AREA WITH
LOWS NEAR NORMAL IN THE LOW TO MID 70S.

THE REMAINDER OF THE FORECAST CONTINUES TO FEATURE A STRONG UPPER
LEVEL HIGH THAT BUILDS IN FROM THE EAST AND THEN PARKS ITSELF JUST
NORTHWEST OF THE REGION BY EARLY NEXT WEEK. THIS WILL TURN ON THE
HEAT OVER THE ENTIRE REGION WITH TEMPERATURES CLIMBING SOME EACH
DAY. HIGHS COULD FLIRT WITH THE CENTURY MARK IN SOME AREAS BY
TUESDAY OR WEDNESDAY OF NEXT WEEK...BUT CONTINUED SOUTHERLY LOW
LEVEL FLOW MAY KEEP HIGH TEMPS IN CHECK IN THE MID TO UPPER 90S.
REGARDLESS OF THE EXACT TEMPERATURE FORECAST...STRONG SUBSIDENCE
FROM THIS RIDGE WILL SQUASH ANY PROSPECTS FOR RAINFALL...SO A DRY
FORECAST LOOKS LIKE A SURE BET FROM THURSDAY WELL INTO NEXT WEEK.

TR.92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  86  75  92  74  93 /  50  10   5   0   0
WACO, TX              91  74  92  73  93 /  10   0   5   0   0
PARIS, TX             86  72  90  71  92 /  50  10   5   0   0
DENTON, TX            84  73  91  72  92 /  80  10   5   0   0
MCKINNEY, TX          87  73  91  72  93 /  50  10   5   0   0
DALLAS, TX            88  76  93  75  94 /  40  10   5   0   0
TERRELL, TX           91  73  91  73  93 /  20   5   5   0   0
CORSICANA, TX         92  74  91  73  93 /  10   0   5   0   0
TEMPLE, TX            91  74  92  72  92 /  10   0   5   0   0
MINERAL WELLS, TX     84  71  90  71  91 /  90  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR TXZ091>093-100>103-
115>118-129>131-141-142.

&&

25/92
Hazardous weather outlook, Jul 8, 2:42 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
342 AM CDT WED JUL 8 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
342 AM CDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL AFFECT AREAS MAINLY
NORTHWEST OF A LINE FROM GOLDTHWAITE...TO WAXAHACHIE...TO SULPHUR
SPRINGS. THE BULK OF THE HEAVY RAIN WILL BE NORTH AND WEST OF THE
DALLAS/FORT WORTH METROPLEX THIS MORNING...WHERE A FLASH FLOOD
WATCH REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Comanche

When
July 8, 6:00 AM CST to 10:00 AM CST
Where
Comanche County, 0.59 mi E of Comanche Dudley Arpt to 1.72 mi S of Comanche Dudley Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.870, -98.660

Comanche County Sheriff's Department reported that Mercer Creek was flowing over FM 590 southwest of Comanche, TX.

Flash Flood, Comanche

When
July 8, 6:00 AM CST to 9:00 AM CST
Where
Comanche County, 1.08 mi ENE of De Leon to 1.67 mi SE of De Leon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.124, -98.532

Comanche County Sheriff's Department reported that State Highway 6 was impassable near the De Leon Fairgrounds.

Flash Flood, Comanche

When
July 8, 10:10 AM CST to 1:00 PM CST
Where
Comanche County, 3.71 mi SSE of Comanche to 4.31 mi SSE of Comanche
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.848, -98.602

Comanche County Sheriff's Department reported that Farm to Market Road 3200 was nearly impassable due to high water.

Flash Flood, Comanche

When
July 8, 10:10 AM CST to 1:00 PM CST
Where
Comanche County, 2.43 mi WSW of Beattie to 2.32 mi NNW of Sidney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.011, -98.735

Comanche County Sheriff's Department reported that Highway 36 approximately 9 miles northwest of Comanche, TX was experiencing high water.

Flood, Comanche

When
July 8, 1:00 PM CST to 4:00 PM CST
Where
Comanche County, 1.05 mi WNW of De Leon Muni Arpt to 1.81 mi SW of Duster
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.108, -98.535

Comanche County Sheriff's Department reported that several county roads remained closed due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592072, 592077, 591885, 591887, 591892.